Florida, 2020Tropical Storm in Florida, August 24 to 25, 2020
August 24 to 25, 2020 · NWS KEY · 1 event in 1 county or zone
Widespread tropical storm force wind gusts occurred association with Hurricane Laura, as it passed well south and west of the Florida Keys as a tropical storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread tropical storm force wind gusts occurred association with Hurricane Laura, as it passed well south and west of the Florida Keys as a tropical storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 24, 5:00 AM EST, 3 hours earlier.
Area forecast discussion, Aug 24, 5:00 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Key West FL
600 AM EDT Mon Aug 24 2020
...Tropical Storm Warning now in effect for the Lower and Middle
Keys and surrounding waters...
.DISCUSSION...
The Florida Keys exist between two tropical storms this morning,
Marco to our northwest and Laura to our southeast. All eyes are on
Laura, of course, as it tracks to the north-northwest at 21 mph
along the southern coast of SE Cuba. Meanwhile, a highly sheared
Marco is tracking north into the Gulf coast of Louisiana. East
winds have been freshening overnight in response to a tightening
pressure gradient ahead of Tropical Storm Laura. Key West radar
shows scattered showers, and at times isolated thunderstorms,
tracking quickly westward through the low-level flow.
Concerning the forecast, the focus continues to be on the next
24-36 hours as Tropical Storm Laura makes its closest approach to
the Keys, bringing tropical storm force conditions to much of the
region. A Tropical Storm Warning is now in effect for the Lower
and Middle Keys with a Wind Advisory in effect for the Upper
Keys. Occasional squalls will accompany the accelerated flow,
though the heavy rainfall potential is low given the highly
transient nature of the convection. There is also a marginal
threat of tornadoes, given the favorable vertical wind profile on
the northeast side of the broad circulation. In addition, a
coastal flood watch is in effect for the Lower and Middle Keys
given the persistent east to southeast flow and a tidal anomalies
on the order of half a foot above predictions. More specific
hazard information can be found in the latest Hurricane Local
Statement (HLS) from KEY.
Impacts from Tropical Storm Laura will gradually come to an end
from east to west late tonight through tomorrow as the circulation
moves northwestward into the central Gulf of Mexico. The Keys will
gradually shift towards a drier pattern through the course of the
week as mid-level flow begins to collapse and synoptic subsidence
becomes prevalent by the weekend.
&&
.MARINE...
A Tropical Storm Warning is in effect for the majority of the
coastal waters of the Florida Keys (with the exception of Florida
Bay and portions of Hawk Channel and the Florida Straits off of
the Upper Keys). In short, strong east to southeast breezes this
morning will freshen to gale to tropical storm force today and
tonight as the circulation of Tropical Storm Laura tracks across
Cuba and into the Gulf of Mexico. As the center pulls away,
slackening will occur from east to west beginning late tonight
and continuing on Tuesday. Moderate east breezes will commence
area-wide by Tuesday night and continue through Wednesday night.
Gentle-moderate southeast breezes are then expected from Thursday
into the weekend as the western Atlantic ridge axis weakens and
sags south down the Florida Peninsula.
&&
.AVIATION...
Until 00z/25th, expect periodic spells of MVFR/IFR conditions to
increase during the course of today and this evening. East winds of
around 20 knots with gusts of around 30 knots this morning, will
increase to 25 to 30 knots with gusts of 35 to 45 knots late this
afternoon and this evening. Furthermore, wind gusts will be even
higher in rapidly moving heavy cells.
&&
.CLIMATE...
On this date in 1992, Hurricane Andrew struck south Miami-Dade
county, devastating Homestead and causing major damage in the
Miami metro area. The southern eyewall brushed the Ocean Reef area
in the extreme Upper Keys, causing significant damage to numerous
buildings. In terms of lowest central pressure, this was the
fourth-most intense Hurricane to make landfall in the United
States since 1851.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 87 81 90 82 / 70 50 30 30
Marathon 88 81 92 82 / 60 50 30 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.
Coastal Flood Watch for FLZ077-078.
Wind Advisory for FLZ076.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Gale Warning for GMZ031-042-052-072.
&&
Coordinator..........Jacobson
Hazards..............CLR
Public/Marine/Fire...WLC
Aviation/Nowcasts....APA
Data Acquisition.....DR/Williams
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 24, 4:45 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
545 AM EDT Mon Aug 24 2020
FLZ076>078-GMZ031>035-042>044-052>055-072>075-242215-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
545 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
Coastal Flooding: Coastal Flood Watch in effect. The passage of
Tropical Storm Laura to our south and west today and tonight will
result in tropical storm force conditions across the Lower and
Middle Keys. Tidal anomalies are currently running up to a half
foot above normal, and Laura could result in one foot or more of
additional saltwater flooding due to the strong southeasterly
winds, especially along south and east facing shorelines and
canals.
Tropical Storm Warnings in effect for all locations west of Craig
Key: east to southeast winds will increase to 30 to 35 mph, with
occasional gusts to 45 mph. The Upper Keys remain out of the
Tropical Storm Warning, although a Wind Advisory is in effect,
with winds increasing to 25 to 30 mph, with occasional gusts 40 to
45 mph.
Marine: Tropical Storm Warnings in effect for all coastal waters
west of Craig Key. East to southeast winds 30 to 40 knots, with
gusts up to 45 to 50 knots and seas as high as 15 to 20 feet. Gale
Warnings in effect for the remaining coastal waters of the
Florida Keys. Southeast winds will increase to 25 to 35 knots,
with occasional gusts up to 45 knots and seas as high as 10 to 15
feet.
Thundery squalls are possible along the Florida Keys. These
squalls will move to the west to northwest at 35 to 40 mph, and
will be capable of periods of sustained winds near 40 mph, with
the potential for destructive wind gusts 50 to 55 mph or greater.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Marine conditions will begin to improve Tuesday morning, although
Small Craft Advisories may persist into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
CLR
Tropical Storm, Monroe/Lower Keys
- When
- August 24, 8:00 AM EST to August 25, 3:00 AM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Hurricane Laura, while still at tropical storm intensity, passed well south and southwest of the Florida Keys while tracking just off the south coast of Cuba, then turning northwest and crossing western Cuba west of Havana. Sustained tropical storm force winds peaked at 34 knots (39 mph) at Key West International Airport, with a peak gust of 41 knots (47 mph). Other notable peak wind gusts in the Lower Keys of Monroe County included a measured gust of 60 knots (69 mph) at the National Weather Service Office in Key West, 49 knots (56 mph) at the Keys Energy Service Building in downtown Key West, and 48 knots (55 mph) at the U.S. Coast Guard Sector in Key West. Damage was limited to tree limbs and one downed medium-sized schefflera actinophylla (umbrella tree) in Key West. Wind damage was estimated at about $2.5K.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 24 to 27, 20204 deaths · 5 events
- Flash Flooding and Flood in New York, August 24 to 25, 2020$32 million · 50 kt wind · 16 events
- Damaging Winds in Virginia, August 24, 2020$428,000 · 70 kt wind · 7 events
- Damaging Winds in Virginia, August 24, 2020$142,000 · 60 kt wind · 3 events
- Flash Flooding and Heavy Rain in North Carolina, August 24, 2020$110,000 · 3 events
- Damaging Winds in Minnesota, August 24, 2020$55,000 · 73 kt wind · 5 events
- Flash Flooding in Pennsylvania, August 24, 2020$60,000 · 2 events
- Damaging Winds in New York, August 24, 2020$35,000 · 50 kt wind · 4 events
- Flash Flood in North Carolina, August 24, 2020$40,000 · 1 event
- Flash Flood and Hail in Vermont, August 24, 2020$31,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 24 to 25, 2020$20,000 · 1.5 in hail · 14 events
- Damaging Winds in Pennsylvania, August 24, 2020$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919743.